If you’ve had a bad reaction from a filler (especially eye area), can you ever have filler in the area again?
I’m glad you wrote and my heart goes out to you on this one. Unfortunately readers on SkinTour often write about having a bad reaction from a filler or some such problem; and we often fix these problems (from other clinics) in our office.
First of all, please don’t let inexperienced (less than 10 years) doctors or nurses inject you or your friends in these difficult areas, especially the temples and around the eyes. Experts only! Secondly, these areas are considered “off-label” by the FDA. This means that there is no FDA approval for use in these areas. Having said that, experts all over the country inject in these areas every day without problems like the one you described. It is perfectly legal to do this. It just means that YOU the consumer need to be very careful about who you choose to treat you! More on filler problems.
Having said that, generally the problem you describe is caused by a couple of possibilities:
• too much filler injected in the area
• a biofilm formation (an infection inside the filler)
• or both!
Allergic reactions to these products are extremely rare and would involve all the injected sites not just one. It’s possible, but you may never know for sure, that this was a biofilm since it resolved with removal of the filler and an antibiotic.
There is one way to tell if you are allergic. Have your doctor inject a small amount of both fillers (just a drop) into the skin of your forearm (like a TB test) and watch the area for several days. If it turns red, you may be allergic. Biofilms are avoidable with proper sterilization of the skin (we use Hibiclens and alcohol) prior to injecting. The syringe of filler should be unopened (already sterile) and the entire syringe used for you alone, unless the filler is steriley transferred to sterile smaller syringes (good clinics know how to do this).
Good technique on the part of your doctor or nurse avoids the problem of too much filler in one spot.
I hope this helps, Dr. I